It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Allergies Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 10-12-2002, 05:21 PM   #1
Newbie
 
Join Date: Oct 2002
Location: charlotte, nc, usa
Posts: 2
jocelyn HB User
Question Claritin-D Withdrawal?

I'd been taking Claritin-D 24-hour tabs every day for 3-4 years up until a few days ago. I stopped taking them cold turkey and since then I've been feeling very weird. Basically I feel spacey and really fatigued, like I could fall asleep at the drop of a hat. Anyone else experience this? Am I experiencing withdrawal symptoms?

 
Old 10-14-2002, 08:05 AM   #2
Senior Veteran
 
Join Date: Dec 2001
Posts: 808
Jaytor HB User
Post

Two possibilities come to mind:

1) Your body has become dependent on the decongestant in this formula. The most common reaction in this situation is rebound congestion. This means that your symptoms may become even worse until such time as your body readjusts to the absence of this substance. This can take days, weeks or even months.

2) This is potentially more serious.

How old was the Claritin D that you were taking? [Check the lot number and expiration date.] What were its main ingredients?

The old formula [up to November 2000] was recalled by the FDA [U.S.] and HPB [Canada] due to a heightened risk of stroke.

If you still have the original package, pls take it to your pharmacist and ask about overdose and withdrawal symptoms. If, since stopping use of Claritin D, you have switched to some other med, bring that along as well.

Long-acting meds tend to accumulate in the body and therefore require some time to be completely cleared from the body. If you immediately switched to some other med upon stopping the Claritin D, there is a possibility of a drug/drug interaction.

Here's some background information about the drug alerts and recall notice for the old Claritin D formula as well as a link to the FDA alert & recall site:

Some 'notes':

Products containing terfenadine and pseudoephedrine were withdrawn from the U.S. market by the Food and Drug Administration in February 1998.

In November 2000, the Food and Drug Administration (FDA) issued a public health warning regarding phenylpropanolamine (PPA) due to the risk of hemorrhagic stroke. The FDA, supported by the final report of The Hemorrhagic Stroke Project (HSP){102}, requested that manufacturers voluntarily discontinue marketing products that contain PPA and that consumers work with their healthcare providers to select alternative products.{101}{104}
[url="http://www.fda.gov/oc/po/firmrecalls/archive.html"]http://www.fda.gov/oc/po/firmrecalls/archive.html[/url]


[This message has been edited by Jay Tor (edited 10-14-2002).]

 
Sponsors Lightbulb
   
Old 10-14-2002, 11:30 AM   #3
Newbie
 
Join Date: Oct 2002
Location: charlotte, nc, usa
Posts: 2
jocelyn HB User
Post

Thanks so much for the info . .

I think I may have been experiencing the first scenario you described, as soon after I made that post my left ear started to bother me, and my primary doctor confirmed that I had fluid build-up in that ear. She put me BACK on Claritin-D yesterday to clear up my ear, and today my ear feels fine and the fatigue is gone as well.

I saw my PCP and haven't yet talked with my allergist about all of this. For now I'm back on Claritin-D but hate to think I'll have to be on it indefinitely.

You asked about other drugs I'm taking . . I've started using Nasonex as well.

Thanks again and I appreciate any further insight you could offer.

 
Old 10-23-2002, 06:02 AM   #4
Junior Member
 
Join Date: Oct 2002
Location: Alabama,USA
Posts: 27
mamaof3 HB User
Post

I took Claritn-D 24 hr for a few days and had to quite taking it. I had trouble sleeping. It kept me wide awake. I was pg when I was taking it and I already had trouble so I had to quit taking it. I think it is more of the first in Jays answer also. Good Luck.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Singulair or Claritin Ginger9909 Allergies 2 09-27-2008 03:37 PM
Claritin-D glowing4 Allergies 7 11-22-2007 01:16 AM
Need an alternative to Claritin-D 2talll Ear, Nose & Throat 4 04-02-2007 11:02 AM
Diovan + Claritin = Dizziness? violet312s High & Low Blood Pressure 1 01-27-2007 07:23 AM
Claritin Side Effects? smyrnaboy Allergies 1 06-08-2005 02:39 PM





Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Allegra
Astelin
Benadryl
Clarinex Claritin
  Flonase
Nasonex
Prednisone
Singulair
Zyrtec




TOP THANKED CONTRIBUTORS



Titchou (64), janewhite1 (39), danabarb (17), Machaon (11), MountainReader (10), MeezerWheezer (7), jennybyc (7), ladybud (7), solofelix (6), Liquidplasma (4)

Site Wide Totals

teteri66 (1180), MSJayhawk (1013), Apollo123 (909), Titchou (857), janewhite1 (823), Gabriel (763), ladybud (755), midwest1 (671), sammy64 (668), BlueSkies14 (607)



All times are GMT -7. The time now is 08:52 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!